Indiana, 2025

Tornadoes and Flash Flood in Indiana, April 2 to 4, 2025

April 2 to 4, 2025 · NWS LMK · 14 events in 7 counties and zones

On the night of April 2nd, 2025, a cold front approached the lower Ohio Valley. Along and ahead of the cold front, numerous supercells developed over southern Illinois and western Kentucky.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

On the night of April 2nd, 2025, a cold front approached the lower Ohio Valley. Along and ahead of the cold front, numerous supercells developed over southern Illinois and western Kentucky. These storms tracked eastward and occasionally grew upscale into a QLCS with bowing segments. Storms lasted all night and into the morning hours, as the cold front began to stall over the lower Ohio Valley. These storms left behind a wake of damage in many counties in southern Indiana. Over the next few days, waves of showers and storms rode along the cold front bringing lots of rain which lead to flash and areal flooding. Showers and storms came through daily, until the evening of April 6th. Overall, 2 tornadoes touched down in south central Indiana from late evening into the overnight on April 2nd and 3rd, including one EF-2 and one EF-1.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Apr 2, 9:05 AM EST, 1 hour 34 minutes earlier. Its key messages:

  • * SIGNIFICANT SEVERE STORM THREAT THIS EVENING INTO TONIGHT * LIFE-THREATENING FLOODING POSSIBLE FROM TONIGHT INTO THE WEEKEND, WITH ADDITIONAL CHANCES FOR STRONG TO SEVERE STORMS LATER THIS WEEK
Area forecast discussion, Apr 2, 9:05 AM EST, 1 hour 34 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
1005 AM EDT Wed Apr 2 2025

.KEY MESSAGES...

* SIGNIFICANT SEVERE STORM THREAT THIS EVENING INTO TONIGHT

* LIFE-THREATENING FLOODING POSSIBLE FROM TONIGHT INTO THE WEEKEND,
  WITH ADDITIONAL CHANCES FOR STRONG TO SEVERE STORMS LATER THIS WEEK

&&

.UPDATE...
Issued at 1005 AM EDT Wed Apr 2 2025

Latest surface analysis places a 990 mb low over KS/MO border with a
warm front extending E-SE through western KY and a cold front
stretching SSW into TX. As the warm front lifts northward throughout
the day, expect temperatures to increase into the low 80s and dew
points to surge into the low 60s. As the low tracks NE toward the
Great Lakes today, the cold front will bring severe weather to our
area this evening. Depending on how upstream convection evolves
throughout the day, a line of severe thunderstorms or a string of
supercells will move into the OH Valley, entering western KY and our
southern IN counties as early as 7PM EDT. The line of storms will
slow down as it enters the OH Valley, complicating the time frame
for severe weather, but expect severe potential to extend into the
early morning hours of Thursday, roughly ending around 4 AM EDT. The
cold front will stall over the region, but strong SW flow marked by
a 55-60kt LLJ, will result in continued moderate to heavy rain
overnight and into the day. All hazards are possible with this storm
system, including damaging straight line winds, large hail, and
tornadoes. Flooding will also be a major concern as storms
potentially train along the aforementioned stalled boundary; flood
hazards will include flash flooding, areal flooding, and river
flooding.

Have updated the forecast to include stronger wording of hazards in
WX grids. Products have been updated.

Please take preparations now as this has potential to be an historic
flooding event.

&&

.SHORT TERM /THROUGH TONIGHT/...
Issued at 355 AM EDT Wed Apr 2 2025

****SIGNIFICANT SEVERE STORM THREAT THIS EVENING****

Now Through This Afternoon...

High pressure continues to move off to the northeast and the low
pressure is strengthening over the central Plains at this hour.
These features will allow winds to veer to the south through the
morning hours. A strong 60-65kt LLJ will move over the region ahead
of the low pressure system. This LLJ coupled with scattered to
broken skies will allow for mixing to bring these LLJ winds down to
the surface via momentum transfer. By mid-late morning and through
sunset, winds will be sustained 20-30 mph and gusting 40-50mph.

Through the day, the warm front will lift north over the region.
This will allow for temperatures to increase into the low-mid 80s.
Strong moisture transport along the strong LLJ will increase dew
points from the mid 30s into the low 60s.

With stout capping and better forcing to the west, thunderstorm
activity should be limited through day today.

This Evening Through the Overnight...

The low pressure system will continue to move northeastward into the
Great Lakes region. The associated cold front will move east over
the Mid-MS Valley and into the lower OH Valley. As the front
approaches the region, the forward motion will slow overnight.

A strong mid-level trough will move through the upper mid west,
shedding plenty of vorticity over the Ohio Valley this evening and
tonight. A strong mid level jet with strengthen and will place the
mid-MS valley and western OH Valley under the right entrance region.
These features will allow for ample large scale lift over a region
of plentiful moisture. PWATs will be around 1.75 inches, which is
the max of climatology.

With the region remaining dry through the day today and undisturbed,
instability will build. MLCAPE is expected to be between 1200 and
1800 J/kg.

All of these ingredients will be conducive for discrete supercells to
develop over the mid-MS Valley. These storms will then push east
along the cold front. As these storms move east, they are expected
to slow and grow upscale into a QLCS with embedded supercells, with
the potential for bowing segments. As these storms move east, they
will move into the strong LLJ which will increase low-level shear
and increase the tornado potential. All hazards will be expected,
with strong and potentially long-track tornadoes possible. The hail
threat is greatest over southern Indiana and west of I-65.

Additionally, there is a concern for flash flooding, as the line
will slow and strong storms will train over the same areas.

Timing: The line will most likely enter southern Indiana around or
after 0Z, reaching the Louisville Metro around 4Z, and stalling
after 7Z over the Bluegrass and southeastern areas.

Confidence: Confidence is high that southern Indiana, northern
Kentucky, and west-central Kentucky will see severe conditions.
Confidence significantly decreases east of these areas, giving
waning instability and the stalling cold front.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
Issued at 355 AM EDT Wed Apr 2 2025

**** MAJOR FLOODING (POTENTIALLY LIFE THREATENING) EXPECTED****

Thursday and Friday...

As the long term forecast period begins Thursday morning, convection
should be ongoing as scattered showers and thunderstorms align from
southwest to northeast across the region. During the morning hours,
there should be a relative minimum in the severe threat given the
diurnal minimum in instability within the warm sector. However,
during the day on Thursday, and as subsequent rounds of showers and
storms move across the region through Sunday morning, the flash
flooding threat will build as "training" of storms occurs.

The environment will be primed for heavy rainfall with precipitable
water values between 1.50-1.75" along the quasi-stationary surface
front. While some of the lift for showers and thunderstorms Thursday
and Friday will be due to instability and convective processes, as
the sfc front and upper-level flow pattern stretches out from west-
southwest to east-northeast, isentropic uplift will become
increasingly favored as southerly low-level flow is forced up and
over a near-sfc cool, stable air mass where rain has fallen. An
enhancement in the shower/storm coverage is likely Thursday evening
into Friday morning as a mid-level shortwave slides to the NW of the
area. This may help to trigger a more organized MCS, or just greater
coverage of clusters of cells. At this time, global ensembles paint
the heaviest swath of rainfall during this period between the
Kentucky Parkways and the Ohio River, with the ECMWF Extreme
Forecast Index of >0.9 and a shift of tails of 2 in this zone,
indicating high confidence in very heavy rainfall. Ensemble mean 24-
hour precipitation amounts are generally between 1.5-3" in this
heaviest corridor, though reasonable high end amounts (which would
be likely where training of storms occurs) is between 4-5".
Significant flash flooding would be very likely wherever this
heaviest corridor sets up.

As far as the severe potential for Thursday and Friday is concerned,
confidence is a bit lower than for heavy rainfall, and will be
dependent on how storms evolve in preceding waves. To the south of
the front, persistent southerly flow and rich moisture advection
will supply plenty of instability, with 1000-1500 J/kg of SBCAPE in
medium-range progs. However, if you get too far away from the front,
you will lose the better forcing from the low-level boundary and
stronger flow aloft. Farther to the north within the core of
precipitation, cool air near the surface will eliminate sfc-based
instability and substantially curtail the overall severe threat.
There should be a 50-100 mile wide corridor on the southern edge of
the precipitation shield which would have the highest potential for
severe weather given the combination of instability and forcing. All
severe hazards would be possible, although a more unidirectional
shear profile may limit the tornado potential slightly.

Saturday and Sunday...

A positive trend in guidance in the last 24-36 hours shows the upper
ridge over the southeast U.S. building slightly back to the
northwest Friday afternoon into Saturday morning. This could help to
shift the "train tracks" of heavy rain into western KY and central
IN as the sfc front lifts northward as a warm front, giving us a 12-
24 hour window of relatively drier conditions, especially south of
the Ohio River. This trend can be seen in ensemble indices, as the
strongest PW anomalies and QPF amounts lift toward the I-70 corridor
Saturday morning.

Unfortunately, this trend will reverse during the day on Saturday as
the upper trough to our west finally gets picked up by a northern
stream disturbance and begins to eject off to the northeast. This
should lead to one final push of strong storms and heavy rainfall
Saturday afternoon into Sunday morning, with the sfc front finally
crossing through the area on Sunday. Ahead of the front, moisture
indices like PW and IVT once again surge to near the maximum of
climatology, with several more inches of rain likely with this final
wave. Rain should end from west to east during the day on Sunday,
with cooler air rushing in for the end of the weekend and the start
of next week.

Early Next Week...

Much quieter weather is expected during at least the first half of
next week, with a much-needed reprieve from heavy rainfall and
severe storm chances. The upper flow pattern over North America will
be rather amplified, but will take on an inverse phase with deep
ridging out west and troughing across the east. This should place
our region within a NW flow regime aloft, and sfc high pressure will
gradually sink into the region by the middle of next week. This flow
regime will be supportive of cold and dry air advection, with
ensemble mean PW and temperatures below climatological normals.
Light precipitation from transient clipper systems can't be ruled
out, and we'll have to watch for potential frost/freeze conditions;
nevertheless, this pattern shift will support a much calmer period
of weather.

&&

.AVIATION /12Z TAFS THROUGH 18Z THURSDAY/...
Issued at 712 AM EDT Wed Apr 2 2025

VFR conditions expected through the morning hours. LLWS will
continue for a few hours after sunrise.

Warm front lifts northward through the area early this afternoon,
with MVFR stratus for a few hours over SDF and HNB. Others remain
VFR as winds pick up out of the south. Gusts in the 37-42kt range
will pick up in the afternoon and last through sunset.

Strong to severe storms move in later in the evening and into the
overnight. Brief IFR vis in the heaviest rain, and gusty winds.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...Wind Advisory until 1 AM EDT /midnight CDT/ Thursday for
     KYZ023>043-045>049-053>057-061>067-070>078-081-082.
     Flood Watch from 8 PM EDT /7 PM CDT/ this evening through
     Sunday morning for KYZ023>043-045>049-053>057-061>067-
     070>078-081-082.
IN...Wind Advisory until 1 AM EDT /midnight CDT/ Thursday for
     INZ076>079-083-084-089>092.
     Flood Watch from 8 PM EDT /7 PM CDT/ this evening through
     Sunday morning for INZ076>079-083-084-089>092.

&&

UPDATE...CG
SHORT TERM...SRW
LONG TERM...CSG
AVIATION...SRW
Hazardous weather outlook, Apr 2, 3:09 AM EST, 7 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
409 AM EDT Wed Apr 2 2025

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-030815-
Orange-Washington IN-Scott IN-Jefferson IN-Dubois-Crawford-Perry-
Harrison IN-Floyd-Clark IN-Hancock-Breckinridge-Meade-Ohio-Grayson-
Hardin-Bullitt-Jefferson-Oldham-Trimble-Henry-Shelby-Franklin-
Scott KY-Harrison KY-Spencer-Anderson-Woodford-Fayette-Bourbon-
Nicholas-Nelson-Washington KY-Mercer-Jessamine-Clark KY-Larue-Marion-
Boyle-Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-
Lincoln-Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-
Russell-Cumberland-Clinton-
409 AM EDT Wed Apr 2 2025 /309 AM CDT Wed Apr 2 2025/

...WIND ADVISORY REMAINS IN EFFECT FROM 8 AM EDT  /7 AM CDT/ THIS
MORNING TO 1 AM EDT  /MIDNIGHT CDT/ THURSDAY...
...FLOOD WATCH REMAINS IN EFFECT FROM THIS EVENING THROUGH SUNDAY
MORNING...

This Hazardous Weather Outlook is for portions of southern Indiana
and central Kentucky.

.DAY ONE...Today and tonight.

Strong non-thunderstorm winds are expected today, with gusts of 40
to 50 mph expected.

Severe storms are expected this evening through most of the overnight.
Damaging winds, tornadoes, and hail are expected. Strong tornadoes
are possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Additional showers and strong storms are expected to continue from Thursday
into the weekend. There is considerable concern for a high-impact,
major rainfall and flooding event across the lower Ohio and Tennessee
Valleys from Wednesday night through the weekend. Widespread minor
to moderate river flooding is expected, and major river flooding is
possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed this evening and tonight for
severe storms and again through the weekend for flash flooding
reports.

&&

More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.

SRW/CSG

The radar

The Louisville radar (KLVX), 80 km away, was scanning. The volume nearest the first event began at 15:37 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 3 tornado, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Scott

When
April 2, 10:39 AM EST
Where
Scott County, 1.44 mi WNW of Scottsburg
Measured
55 kt (63 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.689, -85.794

There was a roof torn off a building on South Lake Road.

Thunderstorm Wind, Dubois

When
April 2, 9:33 PM EST
Where
Dubois County, Huntingburg Arpt
Measured
54 kt (62 mph) measured gust
Reported by
Public
Coordinates
38.250, -86.950

The Huntingburg Airport reported a 62.1 mph wind gust.

Thunderstorm Wind, Dubois

When
April 2, 9:43 PM EST
Where
Dubois County, 0.88 mi NW of Schnellville
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.340, -86.760

Power lines were blocking both lanes of an unknown road.

Thunderstorm Wind, Dubois

When
April 2, 10:10 PM EST
Where
Dubois County, 1.35 mi E of Jasper
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.401, -86.905

There was a tree on a power line completely blocking County Road 190 North, near Sultans Run.

Tornado, Washington

When
April 2, 10:20 PM EST to 10:32 PM EST
Where
Washington County, 1.02 mi SW of Shorts Corner to 2.44 mi N of Bunker Hill
Rating
EF2
Path length
14.64 mi
Path width
600 yd
Continued into
Scott, In (LMK)
Reported by
NWS Storm Survey
Coordinates
38.489, -86.113

An EF2 tornado, with peak winds of 115 mph, tracked across a little over a 15-mile stretch of southern and eastern Washington County late Wednesday night. It likely dissipated over the heavily forested area along the Washington/Scott county border. |It was on the ground for 13 minutes and had a peak width of 600 yards.

The worst damage was near Conway Community Church near South Boston. The church had significant roof damage, with many gravestones in the adjacent cemetery knocked over. Just west of this location and next to the water tower, a single wide mobile |home was rolled about 75 yards north and completely destroyed. A chest freezer was picked up from here and thrown 100 yards northeast into the cemetery. A conservative estimate of the wind speed here is 115 mph.

Additional widespread damage occurred along New Salem Road. north of State Road 160 where a swath of trees fell. Another mobile home was rolled upside down, likely in the inflow to this tornado. Just north of that location a barn roof was crumpled and another barn was destroyed. This area likely saw high end EF1 winds. The tornado continued northeast to the end of Calloway Road. where some structures were damaged but a very clear path of trees were snapped.

The tornado was widest at both of these hard-hit locations. Otherwise it caused minor structural damage to several homes as well as snapping and uprooting many trees along the path. It started near the Big Spring Nature Preserve, where some roof |damage occurred to a barn and a tree fell along the road. It ended in the woods northeast of the eastern end of Calloway Road, or somewhere near the Washington/Scott County border.. The survey found some sporadic straight lined wind damage along the storm's path into Scott County south of Scottsburg.

Thunderstorm Wind, Washington

When
April 2, 10:26 PM EST
Where
Washington County, 0.18 mi NNW of Farabee
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.552, -86.021

Power lines were down along Farabee Road near Pekin.

Tornado, Scott

When
April 2, 10:32 PM EST to 10:33 PM EST
Where
Scott County, 3.67 mi SSW of Leota to 3.14 mi SSW of Leota
Rating
EF0
Path length
0.63 mi
Path width
5 yd
Reported by
NWS Storm Survey
Coordinates
38.605, -85.886

An EF2 tornado, with peak winds of 115 mph, tracked across a little over a 15-mile stretch of southern and eastern Washington County late Wednesday night. It likely dissipated over the heavily forested area along the Washington/Scott county border. |It was on the ground for 13 minutes and had a peak width of 600 yards.

The tornado ended in the woods northeast of the eastern end of Calloway Rd, or |somewhere near the Washington/Scott County border.. The survey also found some sporadic straight line wind damage along the storm's path into Scott County south of Scottsburg.

Thunderstorm Wind, Jefferson

When
April 2, 10:45 PM EST
Where
Jefferson County, 5.66 mi S of Deputy
Measured
52 kt (60 mph) estimated gust
Reported by
State Official
Coordinates
38.718, -85.641

There were multiple trees down on the 1200 block of 1400 West.

Tornado, Floyd

When
April 2, 10:53 PM EST to 10:56 PM EST
Where
Floyd County, 1.68 mi ESE of Floyds Knobs to 0.24 mi WSW of Blackiston Mill
Rating
EF1
Path length
2.24 mi
Path width
500 yd
Reported by
NWS Storm Survey
Coordinates
38.314, -85.840

The National Weather Service conducted an initial storm survey of the New Albany area Monday, finding evidence of very sporadic straight-line wind damage of 70-75 mph along a path from Quarry Road to Green Valley Road near the Green Valley Elementary School. They concluded that an EF1 tornado did touch down along a little more than 2-mile path in New Albany. Peak winds were near 100 mph with a width of 500 yards. Damage was not consistent along the entire width of the tornado.

The tornado first touched down just west of Green Valley Road near Green Brier Drive. Multiple wooden power poles on the north side of the tornado were snapped toward the southeast. Some tree damage was noted over Holy Trinity Cemetery and a nearby neighborhood to the east. The tornado continued east northeast across a fairly flat area within and south of New Albany Community Park. More notable damage occurred in a WSW to ENE swath south of Castlewood Drive, roughly from Woodbourne Drive to Klerner Lane. Grace Lutheran Preschool had tree damage on the property as well as a dumpster moved 15 to 20 feet. Multiple trees were downed along Klerner Lane, where the tornado appeared to lift, per damage reports we have received.

The sporadic damage paths found south of the tornado likely were inflow winds into the tornado, including damage identified by the survey team downstream of Green Valley Elementary, over Daisy Lane and Kent Drive and over to Klerner Lane at Charlestown Road.

Thunderstorm Wind, Clark

When
April 2, 10:57 PM EST
Where
Clark County, 0.08 mi ENE of Hamburg
Measured
55 kt (63 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.380, -85.769

There were multiple trees and power poles down on Charlestown Road and State Road 60.

Thunderstorm Wind, Clark

When
April 2, 11:00 PM EST
Where
Clark County, 0.56 mi SSW of Sellersburg
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.393, -85.755

There were multiple trees and power lines down between Villa Drive and Broadway Street. There was also a transformer fire.

Thunderstorm Wind, Jefferson

When
April 2, 11:01 PM EST
Where
Jefferson County, 0.76 mi SSE of Wakefield
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.770, -85.545

There were multiple trees down on the 2400 block of Rogers Road.

Thunderstorm Wind, Harrison

When
April 2, 11:12 PM EST
Where
Harrison County, 1.48 mi NNW of Corydon
Measured
50 kt (58 mph) measured gust
Reported by
Department of Highways
Coordinates
38.240, -86.130

The IN040 RWIS site measured a 50 knot wind gust.

Flash Flood, Clark

When
April 4, 2:01 AM EST to 4:01 AM EST
Where
Clark County, 1.67 mi ENE of Henryville to 1.01 mi ENE of Henryville
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.542, -85.743

There was a car stalled in water on Henryville Otisco Road at County Road 160.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2025Every state in 2025This day in weather historyThe tornado archive for Indiana, 2025Warnings in Indiana, April 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1259523, 1259681, 1259661, 1259663, 1259404, 1259668, 1259408, 1259689, 1259486, 1259678, 1259679, 1259680, 1259684, 1259221.